CSN Login
Members Online: 7

You are here

weight loss during and after pelvic external beam radiation

zsazsa1
Posts: 225
Joined: Oct 2018

I've lost about ten pounds in 5 and a half weeks, with radiation treatment.  I've had bad GI symptoms (diarrhea and no appetite) since about two weeks into radiation treatment, although a probiotic has helped.  And I most definitely DO eat less - probably two meals a day, instead of three, and much less in the way of snacking.  And everything goes through me.

But of course, I'm worried that the accelerating weight loss is possibly due to a recurrence of the UPSC/clear cell.  I had a Ca-125 drawn on Friday, along with Chem 20 and CBC.  I just texted my primary, asking her to look at the labs, which she said she will do as soon as she gets home today.  If the Ca-125 has skyrocketed, I don't know if I want to have that last radiation treatment tomorrow - it's at the point where they make me sick that day, and I just don't want it if it's futile.

I was about 20 percent over my ideal body weight before starting radiation, so I certainly could afford to lose some weight.  But I'm just so afraid it's from a recurrence.  Did anyone else have such rapid weight loss during external beam pelvic radiation?

Donna Faye's picture
Donna Faye
Posts: 182
Joined: Jan 2017

If you think about it, the fact that we do not retain much for very long and we eat less, the weight loss is normal.

I lost 15 pounds and have not gained it back a year out from rads. I still go almost every time I eat but I drink

an Ensure smoothie almost daily and try to eat well.  Other than some energy loss, I am fine. I think you are too.

Denise66
Posts: 52
Joined: Aug 2018

Think about it realistically. Your body is using the calories you do intake for healing. You are eating less and the radiation is exceletating your metabolism. I’m sure it all has to do with that!! 

 

Denise66
Posts: 52
Joined: Aug 2018

Think about it realistically. Your body is using the calories you do intake for healing. You are eating less and the radiation is exceletating your metabolism. I’m sure it all has to do with that!! 

 

MAbound
Posts: 723
Joined: Jun 2016

It sounds healthy and it's better than nothing for someone who has a nasogastric tube or j-tube, but it's not really a good idea to have it a daily part of your diet. 

1.) It can cause or exacerbate diarrhea.

2) The first 2 ingredients after water are corn maltodextrin and sugar. These are refined sugars  that rapidly turn into sugar in the blood stream. Cancer cells probably love it. It's the same has having a soda with a multi-vitamin pill which would also probably be cheaper. Taking Control's smoothie would be a much better option.

Zza Zza, the weight loss is probably due to the diarrhea rather than a recurrence. Keep taking the probiotic, eating low fat and low fiber as discussed in an earlier thread and it should get better as time passes. It may last a while, but my late occuring diarrhea from radiation has improved quite a bit since last September. I'm not about to get on an airplane to go on a vacation, but I can manage around home and in places where there's not a line for a bathroom. There is hope, but it's going to take a while for your body to heal from what it's been put through during treatment.

oldbeauty
Posts: 176
Joined: May 2012

MAbound, Curious about your mention of eating low fat and low fiber to combat diarrhea.  I have almost daily diarrhea in the morning, perhaps due to the Metformin.  It does keep the weight down but I'd rather not have it.  Last week, my PCP urged me to add fiber to see if it affects the diarrhea.  I haven't done it yet but she suggested either Metamucil or psyllium tablets.  I do plan to try it and see.  

ZsaZsa, I suspect the other ladies are correct; your weight loss has to do with diarrhea and eating less.  Make sure you stay hydrated!!  Best wishes, Oldbeauty

MAbound
Posts: 723
Joined: Jun 2016

Benefiber and Metamucil are made of soluble fiber and work by absorbing water in the intestines to help with diarrhea. I take Benfiber 3 times a day (worked up to that) as was recommended by my PCP when my troubles started. It helps!  The low fiber part is to be cautious about foods high in non-soluble fiber or that cause gasiness. Cruciferous vegetables like cauliflower and broccoli, while anti-cancer, are unfortunately things on my no-no list. Those are better for preventing or helping with constipation. Eating foods that are good sources of pectin also help. 

jan9wils
Posts: 18
Joined: Mar 2017

I lost 15 pounds when I had radiation too. 

zsazsa1
Posts: 225
Joined: Oct 2018

As always, dear ladies, thank you for the reassurance.  And I had some good news.  My Ca-125 is down to 10.2 (at the same lab that about 6 weeks ago, it was 12.  Whittling it down toward the single digits.  It was a 4, I think, about 10 yrs ago.  And it was 36, I think, when I was diagnosed last September, and went up into the 70s I think after surgery from inflammation.  So considering that radiation must be causing some inflammation, and that it did go up with the cancer, if it's a valid marker for me, it's encouraging news.

strato2tom
Posts: 2
Joined: May 2019

i start treatment in 10 days.  i really appreciate all of the info... so helpful to read true stories and meet new people.  hi, i'm tom. from virginia beach, va 

Forherself's picture
Forherself
Posts: 75
Joined: Jan 2019

We are all sorry to hear that you need treatment but glad you found this page.  If you say hello on a new post more women will see it.  This is a post that has been here awhile and some women stop reading the old posts.   There is so much information here, and there is usually lots of women who will have gone befoe you with lots of advice.   Feel free to ask questions.  You will receive more repllies if you make a new post.   

Sue

Subscribe to Comments for "weight loss during and after pelvic external beam radiation"